Alert archive / Virginia / Small Craft Advisories in 2017
Small Craft Advisory 252, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Dec 29, 2017, 4:04 PM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2017, 4:04 PM EST (21:04 UTC)
- Expired
- Dec 29, 2017, 7:27 PM EST
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
578 WHUS71 KLWX 292104 MWWLWX URGENT - Marine Weather Message National Weather Service Baltimore MD/Washington DC 404 PM EST Fri Dec 29 2017 ANZ530>532-539>541-300515- /O.NEW.KLWX.SC.Y.0252.171229T2104Z-171230T0100Z/ /O.CON.KLWX.SC.Y.0251.171231T0000Z-171231T1100Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- 404 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM SATURDAY TO 6 AM EST SUNDAY... The National Weather Service in Baltimore MD/Washington has issued a Small Craft Advisory, which is in effect until 8 PM EST this evening. * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ533-534-537-543-300515- /O.NEW.KLWX.SC.Y.0252.171229T2104Z-171230T0100Z/ /O.CON.KLWX.SC.Y.0250.171230T1400Z-171231T1100Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 404 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO 6 AM EST SUNDAY... The National Weather Service in Baltimore MD/Washington has issued a Small Craft Advisory, which is in effect until 8 PM EST this evening. * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ542-300515- /O.CON.KLWX.SC.Y.0250.171230T1400Z-171231T1100Z/ Patuxent River to Broomes Island MD- 404 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO 6 AM EST SUNDAY... * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ535-536-538-300515- /O.CON.KLWX.SC.Y.0251.171231T0000Z-171231T1100Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- 404 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM SATURDAY TO 6 AM EST SUNDAY... * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
895 WHUS71 KLWX 300027 MWWLWX URGENT - Marine Weather Message National Weather Service Baltimore MD/Washington DC 727 PM EST Fri Dec 29 2017 ANZ533-534-537-543-300830- /O.CAN.KLWX.SC.Y.0252.000000T0000Z-171230T0100Z/ /O.CON.KLWX.SC.Y.0250.171230T1400Z-171231T1100Z/ Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 727 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO 6 AM EST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED THIS EVENING... The National Weather Service in Baltimore MD/Washington has cancelled the Small Craft Advisory. * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ530>532-539>541-300830- /O.CAN.KLWX.SC.Y.0252.000000T0000Z-171230T0100Z/ /O.CON.KLWX.SC.Y.0251.171231T0000Z-171231T1100Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- 727 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM SATURDAY TO 6 AM EST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED THIS EVENING... The National Weather Service in Baltimore MD/Washington has cancelled the Small Craft Advisory. * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ542-300830- /O.CON.KLWX.SC.Y.0250.171230T1400Z-171231T1100Z/ Patuxent River to Broomes Island MD- 727 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO 6 AM EST SUNDAY... * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$ ANZ535-536-538-300830- /O.CON.KLWX.SC.Y.0251.171231T0000Z-171231T1100Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- 727 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM SATURDAY TO 6 AM EST SUNDAY... * WINDS...18 to 33 knots within the Small Craft Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means winds of 18 to 33 knots are imminent or occurring. Boaters operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 2:37 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 29, 2:37 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EST Fri Dec 29 2017
.SYNOPSIS...
A wave of low pressure will pass north of the area tonight into
Saturday morning, before an arctic cold front crosses the region
Saturday afternoon. Arctic high pressure returns Sunday into early
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Some ridging will persist overhead for the remainder of today and
this evening before giving way to a fast moving wave of low pressure
that will pass north of the region late tonight and into Saturday
morning. The morning stratus that enveloped much of the northern
half of the region has broken up and partly-mostly sunny skies have
returned. This will however be short-lived as mid/high level clouds
increase later this evening ahead of the approaching system.
Temperatures will fall relatively quickly prior to clouds
thickening, with lows in the teens to low 20s.
Overnight, light snow is expected to overspread much of the region
between 9pm and 4am west to east, reaching the DC metro area by
around 2am. Areas south of a NYG-CJR-SHD line will have the lowest
chance of seeing any snow. Snow will be light, but with cold ground
temperatures, it will have no problem sticking to any and all
surfaces. The snow will then lift northeastward during Saturday
morning, ending generally by sunrise in the DC area, and holding on
a bit longer through the morning in northeast MD, closer to the warm
front.
Precipitation amounts are expected to range generally from a
few hundredths near/south of DC to around a tenth of an inch near
the Mason Dixon line. With large dendritic growth zone thanks
to low temperatures, have gone with snow-liquid ratios in the
15-17:1 range. The strong winds within the dendritic zone
should limit the SLRs from going too much higher. Thus have snow
amounts ranging from a dusting to 1" near DC up to about 1.5",
locally 2" along the Mason Dixon line.
The arctic front will then cross the area during the day Saturday,
bringing the potential for a few additional snow showers. In the
north/westerly upslope flow, expecting a round of upslope snow
showers as well. Total snow accumulations from both the synoptic and
upslope events may reach into the 3-5" range over the 24-hour
period.
Highs Saturday pre-front should be able to reach the upper 20s
to upper 30s, still below normal for the date.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Strong cold air advection on gusty northwest flow overspreads the
area Saturday night. Temperatures will fall into the teens, with
single digits across the higher elevations. That combined with gusty
winds will lead to wind chills in the single digits for much of the
region, and as low as 10 below zero across the higher terrain.
Cold air advection and gusty winds continue Sunday, and with 850 mb
temperatures near -20C, high temperatures aren't likely to get out
of the teens and 20s. Wind chill concerns present themselves
again for Sunday night with lows in the single digits and teens
with the persistent northwest winds. Sub-zero wind chills are
possible area- wide by Monday morning.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Below normal temperatures will continue during the first week
of 2018 as the amplified upper level pattern remains in control.
Looks like the "warmest" day will be Wednesday with high
temperatures reaching the low to mid 30s along and east of I-95
and other southern counties of our CWA. High temperatures
expected in the 20s for most areas the rest of the days -teens
to single digits at higher elevations. Monday into Tuesday's
wind chills, especially at higher elevations, should be watched
closely as they might reach advisory criteria.
Mostly dry conditions expected during this period. Guidance suggest
that shortwave troughs could bring some snow showers over our area,
mainly to areas west of the Allegheny front on Monday night and
Thursday, but still uncertain this far out. Model guidance is now
keeping away from us the strong low pressure system tracking along
the east cost on Thursday, so probabilities of any impacts are
lowering.
In summary, the beginning of 2018 will have below normal
temperatures, with mainly dry conditions, and if they materialize,
some snow showers -possibly over our western counties- at times.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR expected through this evening with increasing mid and high
clouds. Light snow will overspread all terminals except CHO
overnight into Saturday morning with MVFR and periods of IFR likely.
Some improvement expected once snow ends Saturday morning. A few
additional snow showers are possible as an arctic front crosses the
region. Gusty northwest winds up to 25 knots then becomes the
primary aviation weather concern Saturday night through Sunday night.
VFR conditions expected Monday into Wednesday over
the terminals with breezy conditions on Monday. Wind gusts could
reach 20 kt.
&&
.MARINE...
Winds have increased out of the west/northwest this afternoon and
have approached SCA criteria. This is expected to be relatively
brief and a Marine Weather Statement will be used to handle.
Otherwise, sub-SCA conditions expected into Saturday morning.
Southerly winds will then increase to SCA-levels across portions of
the central Chesapeake Bay ahead of the arctic front, with all of
the waters then under SCA Saturday night. This will likely need
to be extended into Sunday and Monday.
Breezy conditions expected Monday into early Tuesday
reaching advisory criteria. Winds should diminish gradually through
the day Tuesday and remain below criteria into Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM Saturday to 6 AM EST Sunday for
ANZ530>532-535-536-538>541.
Small Craft Advisory from 9 AM Saturday to 6 AM EST Sunday for
ANZ533-534-537-542-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...MM/IMR
MARINE...MM/IMRHazardous weather outlook, Dec 29, 2:23 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 223 PM EST Fri Dec 29 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 223 PM EST Fri Dec 29 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Accumulating light snow is likely late tonight, and winter weather advisories may be needed across northeast Maryland. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Accumulating light snow is likely Saturday morning, and winter weather advisories may be needed across northeast Maryland. Sub-zero wind chills which could cause hypothermia and frostbite are possible Sunday night into Monday morning. A Wind Chill Advisory may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-301000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 223 PM EST Fri Dec 29 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Accumulating light snow is likely late tonight, and winter weather advisories may be needed across northern and central Maryland. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Accumulating light snow is likely Saturday morning, and winter weather advisories may be needed across northern and central Maryland. A period of accumulating upslope snow showers is also likely along and west of the Allegheny Front Saturday. Winter Weather Advisories may be needed. Sub-zero wind chills which could cause hypothermia and frostbite are possible Saturday night into Sunday over the higher elevations, and Sunday night into Monday morning across all areas. Wind Chill Advisories may be required. .SPOTTER INFORMATION STATEMENT... Spotters should report snowfall observations per normal procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 12:27 AM EST | Small Craft Advisory | LWX | 4 days | |
| Dec 29, 12:32 PM EST | Small Craft Advisory | LWX | 4 days | |
| Dec 29, 6:25 PM EST | Winter Weather Advisory | LWX | Allegany, Baltimore, Carroll, Frederick, Harford, Washington | 20 hr |
Nearby
Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.